Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On double-pulse stability criteria with damping


Authors: M. Morduchow and L. Galowin
Journal: Quart. Appl. Math. 10 (1952), 17-23
MSC: Primary 36.0X
DOI: https://doi.org/10.1090/qam/45279
MathSciNet review: 45279
Full-text PDF Free Access

Abstract | Similar Articles | Additional Information

Abstract: A simple necessary condition for the stability of a linear dynamic system with elastic and damping characteristics which vary periodically with the same period is derived. General explicit necessary and sufficient conditions for stability are then developed for a double-pulse system. Such a system can be characterized by a pair of eigenvalues, or complex frequencies, corresponding to each half-period, and the stability of this system depends only on these complex frequencies. It is shown that a necessary, though not sufficient, condition for the stability of any such system is that the arithmetic mean of the real parts of all four of the complex frequencies over an entire period be negative or zero. This is shown to be true, more generally, for an $ \mathcal{n}$-pulse system. The physical significance of the results is discussed, and numerical examples are given.


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 36.0X

Retrieve articles in all journals with MSC: 36.0X


Additional Information

DOI: https://doi.org/10.1090/qam/45279
Article copyright: © Copyright 1952 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website